Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 16, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Mar 28, 1996, 5:36 PM EST for Osceola County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 28, 1996, 5:36 PM EST (22:36 UTC)
- Expired
- Mar 28, 1996, 6:15 PM EST
- In force
- 39 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Osceola County, FL
The radar
The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 10.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 901 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS01 KMLB 282236 RRA SVRMLB FLC097-282315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 536 PM EST THU MAR 28 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 615 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL FLORIDA ...SOUTHERN OSCEOLA COUNTY AT 535 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHERN OSCEOLA COUNTY MOVING NORTHEAST AT 30 MPH. THIS THUNDERSTORM WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS AS IT MOVES THROUGH YEEHAW JUNCTION. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:18 PM EST, 3 hours 18 minutes earlier.
Area forecast discussion, Mar 28, 2:18 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 215 PM EST THU MAR 28 1996 THUNDERSTORMS INCREASING N CENTRAL FLORIDA PENINSULA..ALSO AREA OF TRW DEVELOPING RAPIDLY AHEAD OF MAIN LINE IN AREA OF LOW LEVEL MOISTURE CONVERGENCE GETTING INTO MCO AREA SOONER THAN EXPECTED. EXPECT AREA TO FILL IN TOWARD COAST BETWEEN DAB AND CAPE WHERE LOW LEVEL MOISTURE CONVERGENCE WILL BE GREATEST AND MERGE WITH ACTIVITY TO NORTH. PREVIOUS REASONING ON SVR POTENTIAL GIVEN INSTABILITY/SHEAR STILL STANDS. SFC BASED LI'S -8... VWP SHOWS SOMEWHAT WEAKER SHEAR THAN EXPECTED BUT LOW LEVEL CURVATURE OF FLOW IS FAVORABLE. MAIN THREAT EXPECTED TO BE MICROBURSTS AND HAIL BUT MAY BE MORE MARGINAL IN CENTRAL FLORIDA AND STILL THINK STRONGER CELLS NORTH OF MCO- XMR LINE. VERY MOIST AIRMASS FEEDING CU BANDS INTO CENTRAL FL FROM SOUTH AND ISOLTED TRW MAY DEVELOP FURTHER AHEAD OF MAIN CONVECTION AND INTERACT WITH OUTFLOW BOUNDARIES. NO REAL HINT OF A SEA NBREEZE WITH FLOW PARALELL TO COAST SOUTH OF CAPE JUST GENERAL CLUMPING OF LOW-LEVEL MOISTURE IN STRONGLY CURVED FLOW NORTH OF MCO/CAPE. HAGEMEYER
In the hours before
Special weather statement, Mar 28, 3:20 PM EST, 2 hours 16 minutes before
FLZ041-044>047-053-054-058-059-064-501-290025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 320 PM EST THU MAR 28 1996 ...SEVERE THUNDERSTORM WATCH FOR LAKE...SEMINOLE...VOLUSIA ...ORANGE...BREVARD AND OSCEOLA COUNTIES UNTIL 9PM... AT 315 PM EST MELBOURNE DOPPLER RADAR INDICATED A LINE OF VERY STRONG THUNDERSTORMS FROM SANFORD TO LAKELAND AND A SECOND LINE OF VERY STRONG THUNDERSTORMS ALSO EXTENDED FROM FLAGLER BEACH TO WEST OF LEESBURG. THUNDERSTORMS WILL CONTINUE TO INCREASE IN INTENSITY AND COVERAGE DURING THE AFTERNOON...ESPECIALLY OVER LAKE...ORANGE...SEMINOLE AND VOLUSIA COUNTY BETWEEN 315 AND 5PM. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING THUNDERSTORM WINDS GREATER THAN 60 MPH AND LARGE HAIL..ISOLATED TORNADOES MAY ALSO BE POSSIBLE. GOLF BALL SIZE HAIL WAS REPORTED FROM THESE STORMS IN MARION COUNTY AT 245PM. THE THUNDERSTORMS WILL MOVE TO THE NORTHEAST AT 20 TO 30 MPH. RESIDENTS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER...LISTEN FOR LATER STATEMENTS AND WARNINGS AND BE PREPARED TO SEEK SHELTER. ...SPECIAL NOTICE TO MARINERS... THESE THUNDERSTORMS ARE MOVING TOWARD THE COASTAL WATERS BETWEEN FLAGLER BEACH AND SEBASTIAN INLET. BOATERS SHOULD BE ALERT TO RAPID APPROACH OF THESE STORMS FROM THE SOUTHWEST AND TAKE ACTIONS TO AVOID BEING CAUGHT BY STRONG THUNDERSTORMS IN THE OPEN OCEAN IN SMALL BOATS. HAGEMEYER
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 8:24 PM EST | Severe Thunderstorm Warning | MLB | Lake | 51 min |
| Mar 28, 3:49 PM EST | Severe Thunderstorm Warning | MLB | Lake, Volusia | 56 min |
| Mar 28, 4:23 PM EST | Severe Thunderstorm Warning | MLB | Orange | 67 min |
| Mar 28, 4:41 PM EST | Tornado Warning | MLB | Volusia | 34 min |
| Mar 28, 4:45 PM EST | Severe Thunderstorm Warning | MLB | Seminole | 45 min |
| Mar 28, 6:10 PM EST | Severe Thunderstorm Warning | MLB | Brevard | 50 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.